1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Reduce Metformin Or Reduce Insulin

Discussion in 'Type 1 Diabetes' started by sjm1308, Aug 31, 2018.

  1. sjm1308

    sjm1308 Type 1 · Well-Known Member

    Messages:
    128
    Likes Received:
    38
    Trophy Points:
    68
    Hi there. I have recently completed a cycle of ivf which unfortunately was not successful. Throughout I attended the pre pregnancy clinic every 2 weeks. The medications I took for the ivf understandably made me hormonal and affected my blood sugar in mad ways. One of the things we did was to take metformin 500mg morning and evening. I stopped my ivf medications after the failed cycle last Friday. I was told to by pre pregnancy clinic to adjust as necessary and they will review me again if we decide on another cycle. Now my problem is this..

    Since my hormones have calmed down I for the last 5 nights have been hypo around 12mn and again around 2am.

    I don't know if it would be better to stop my evening dose of metformin or reduce my insulin. I take fiasp and Levimer. My Levimer I split in two doses am and pm. I always have a snack of around 10-15g at about 8pm. My ratio is 1unit to 10g.

    I left a voicemail for my dsn yesterday but still havnt got to speak to her and the pre pregnancy clinic is closed today. My GP wouldn't have a clue and you guys are the most informed I know! Any advice?
     
    • Hug Hug x 1
  2. slip

    slip Type 1 · Well-Known Member

    Messages:
    3,301
    Likes Received:
    5,104
    Trophy Points:
    198
    What was the reason for taking metformin? that might have a bearing on which one to reduce?
     
  3. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    1,655
    Likes Received:
    1,126
    Trophy Points:
    198
    If your metformin was to coutneract insulin resistance caused by the hormonal fluctuations etc. which then caused your blood sugar to rise then I'd be looking to both reduce insulin which causes you to hypo unless you increase your food intake to match it, and cut the metformin unless there is some other purpose for taking it? e.g. you are type 1 and insulin resistant/have PCOS for example.
    Not a medical opition though so if you do reduce your insulin, be conservative. Stopping metformin will not stop hypos if your insulin dose/carb intake remains the same.
     
  4. sjm1308

    sjm1308 Type 1 · Well-Known Member

    Messages:
    128
    Likes Received:
    38
    Trophy Points:
    68
    Yeah the metformin was added in as the insulin resistance seemed to be a side effect of the hormonal meds.
     
  5. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    6,833
    Likes Received:
    4,368
    Trophy Points:
    198
    Metformin is not an instant acting drug, it takes time to build up and to be disposed of, so for an instant fix, stopping the Metformin isn't going to help.
    I can't advise on insulin doses, but that is the medication which is acting on a day by day, or even hour by hour timescale. I think that will be the one to adjust as necessary to prevent hypos.
     
    • Like Like x 2
  6. Kittycat_7_

    Kittycat_7_ Type 2 · Well-Known Member

    Messages:
    493
    Likes Received:
    354
    Trophy Points:
    103
    Hi,
    I'd reduce your insulin to stop the hypos, hope you get to speak to your dsn very soon.
    Sorry about your failed ivf cycle.
    Take care
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook